The Medical Letter on Drugs and Therapeutics
FROM
ISSUE
1288
Addendum: Warfarin-Acetaminophen Interaction
The full article is available to subscribers Subscriber Login   

A reader expressed disappointment that our recent listing of “Some Warfarin Drug Interactions”1 did not include acetaminophen. Perhaps it should have. Acetaminophen can increase the anticoagulant effect of warfarin, particularly with continued use, but it does so inconsistently. The mechanism of this interaction has not been established, but may be related to an acetaminophen metabolite inhibiting vitamin K-epoxide reductase, the target for warfarin’s anticoagulant effect.2

Patient susceptibility varies, possibly on a genetic basis; occasional use of acetaminophen generally has little or no effect on the international normalized ratio (INR) in patients on chronic warfarin therapy, but in some, even a few grams of the drug may cause a dramatic increase in INR. One study in healthy subjects found no effect of acetaminophen 4 g per day for 2 weeks, while another study in patients with the ... more      

The Medical Letter is a subscriber-funded nonprofit organization that publishes critical appraisals of new prescription drugs and comparative reviews of drugs for common diseases.

Would you like to read the rest of this article?  Gain access below.

Subscribe
Subscriptions to The Medical Letter on Drugs and Therapeutics include:
  • Print version published and mailed biweekly (26 issues/year)
  • Immediate Online access to current issue and archives from 1988 to the present
  • Mobile access to our mobile site and free apps for iOS, Android and Kindle
  • FREE online per issue CME/CE
Free trial offer
3 Free Issues of The Medical Letter on Drugs and Therapeutics mailed to your home or office PLUS online access.
Try a Free Trial Subscription
Purchase this article:
Title: Addendum: Warfarin-Acetaminophen Interaction
Article code: 1288d
 Electronic, downloadable article - $25